Texas, 2013

Damaging Winds in Texas, September 1, 2013

September 1, 2013 · NWS SHV · 2 events in 1 county or zone

Triple digit temperatures, low surface dewpoints, drier air in the mid levels of the atmosphere and a disturbance aloft were the ingredients needed to get scattered thunderstorms to develop across Northeast Texas during the late afternoon hours of September 1st. Once these thunderstorms collapsed, they became prolific wind producers with damaging downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Triple digit temperatures, low surface dewpoints, drier air in the mid levels of the atmosphere and a disturbance aloft were the ingredients needed to get scattered thunderstorms to develop across Northeast Texas during the late afternoon hours of September 1st. Once these thunderstorms collapsed, they became prolific wind producers with damaging downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 1, 3:24 PM CST, 45 minutes earlier.

Area forecast discussion, Sep 1, 3:24 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
424 PM CDT SUN SEP 1 2013

.DISCUSSION...
CURRENT LOCATION OF COLD FRONT IS ROUGHLY MARKED BY A SHIELD OF
MID LEVEL CLOUDS STRETCHING FROM ERN NM EWD ACROSS THE RED RIVER
BETWEEN OK/TX...NEWD TO NEAR KMLC...AND INTO NRN AR/SE MO. SCT
SHWRS/TSTMS HAVE BEEN ONGOING FOR MUCH OF THE DAY ALONG THE FRONT.
THE EROSION OF A WEAK CAP...INSTABILITY FROM SFC TEMPS NEAR OR ABOVE 100
DEGREES F...AND SOME ENHANCED LIFT FROM A SHORTWAVE TROUGH JUST
NORTH OF HOUSTON TX...HAS LED TO THE DEVELOPMENT OF SCT CONVECTION
ROUGHLY PARALLEL TO I-30 FROM KPSN NEWD TO KMEM. CONVECTIVE COVERAGE
SHOULD BE GREATER THAN EVENING COMPARED TO THE PREVIOUS 24 HOURS
GIVEN THE WEAK CAP AND THE APPROACH OF THE COLD FRONT. DO NOT
CURRENTLY ANTICIPATE AN ORGANIZED TSTM COMPLEX FROM THIS ACTIVITY.
HOWEVER...THERE IS THE POTENTIAL FOR DAMAGING WINDS FROM DOWNBURSTS
AS ROBUST UPDRAFTS COLLAPSE OR SHOULD ANY CELLS ORGANIZE INTO SMALL
CLUSTERS SO ONE OR TWO ISOLATED SEVERE STORMS CANNOT BE RULED OUT.
MUCH OF THE ACTIVITY THAT BEEN ONGOING IN OK FOR MUCH OF THE DAY HAS
BEEN DUE TO A WEAK MCV WHICH IS WILL APPROACH THE CWA LATER TONIGHT
IN THE NWLY FLOW. EVEN THOUGH MOST OF THE CONVECTIVE INTENSITY AND
COVERAGE SHOULD DIMINISH LATER THIS EVENING...THE COLD FRONT AND THE
MCV SHOULD HELP SUSTAIN A FEW SHWRS/TSTMS THROUGH THE OVERNIGHT
HOURS.

ANOTHER ROUND OF CONVECTION IS EXPECTED FOR MUCH OF MONDAY AS THE
COLD FRONT STALLS NEAR I-20. ONCE AGAIN LITTLE IN THE WAY OF
ORGANIZATION IS EXPECTED BUT A POTENTIAL FOR DAMAGING WINDS WILL
STILL BE PRESENT. COLD FRONT SHOULD MOVE A BIT FARTHER SOUTH ON
TUESDAY BEFORE FINALLY BECOMING DIFFUSE. WHAT IS LEFT OF THE
LINGERING BOUNDARY WILL KEEP SLIGHT CHANCE POPS ACROSS AT LEAST
PORTIONS OF DEEP E TX/CNTRL LA THROUGH THURSDAY...MAINLY DURING PEAK
HEATING. HOWEVER...SUBSIDENCE FROM A SFC HIGH BUILDING INTO THE AREA
FROM THE NE WILL BEGIN TO LIMIT RAIN CHANCES BY WEDNESDAY. GENERALLY
DRY CONDITIONS SHOULD RETURN BY LATE WEDNESDAY BEFORE SLIGHT CHANCES
FOR RAIN RETURN ONCE AGAIN DURING THE WEEKEND AS ANOTHER WEAK UPPER
TROUGH MOVES SOUTH ACROSS THE CWA.

THE RAIN CHANCES AND SLIGHTLY DRIER AND COOLER AIRMASS BEHIND THE
FRONT SHOULD LIMIT THE POTENTIAL FOR TRIPLE DIGIT HEAT FOR MOST OF
THE AREA THROUGH THE EXTENDED PERIODS. MAX TEMPS SHOULD FALL BACK
INTO THE LOW TO MID 90S WITH THE WARMEST TEMPS ACROSS E TX SOUTH OF
I-20. /09/

&&

.AVIATION...
MOSTLY VFR FLIGHT CATEGORIES WILL PREVAIL THROUGH THE TERMINAL
FORECAST PERIOD ENDING AT 03/00 UTC WITH THE EXCEPTION OF MVFR
CEILING AND VISIBILITY RESTRICTION WITH ANY CONVECTION THAT
DEVELOPS THIS AFTERNOON AND LINGERS INTO THE EVENING...AND
AFTER A BREAK DURING THE MIDDLE PART OF THE EVENING...AGAIN DURING
LABOR DAY. AN UPPER LEVEL LOW PRESSURE AREA OVER DEEP EAST AND
SOUTHEAST TEXAS THIS AFTERNOON WILL CONTINUE TO RETROGRADE DOWN THE
TEXAS COAST. AROUND THE NORTH AND NORTHWEST PERIPHERY OF THIS
SYSTEM...ISOLATED CONVECTION WILL BE POSSIBLE ALONG AND NEAR THE
INTERSTATE 30 CORRIDOR...AND DOWN AND ALONG TO INTERSTATE 20...
WITH A WEAK TROUGH AXIS OVER SOUTHWEST ARKANSAS...SOUTHEAST
OKLAHOMA...AND NORTHEAST TEXAS. WILL CONTINUE MENTION OF VCTS FOR
THE KTXK...KTYR...AND KGGG TERMINALS DURING THE EVENING...AND WILL
MAY INCLUDE MENTION FOR KSHV...KELD...AND KLFK...BUT WITH LOWER
CONFIDENCE OF OCCURRENCE FOR KMLU. CLOUD COVER WILL INCREASE
OVERNIGHT AND INTO MONDAY WITH THE MOVEMENT OF A FRONTAL BOUNDARY
MOVING SOUTH ACROSS THE AREA NEARING THE INTERSTATE 30 CORRIDOR
DURING THE MID TO LATE MORNING ON LABOR DAY AND POSSIBLY TOWARD
INTERSTATE LATER IN THE DAY. BETTER CHANCE OF CONVECTION WILL
ACCOMPANY THE BOUNDARY THROUGH MONDAY AFTERNOON AND NIGHT. WINDS
WILL BE SOUTHWEST TO SOUTH 5 TO 10 KNOTS AND LOWERING PRIOR TO
DAYBREAK...THEN MORE VARIABLE AHEAD OF FRONTAL BOUNDARY...BECOMING
MORE WEST TO NORTHWEST WITH PASSAGE OF THE FRONT. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 100  75  97  74  96 /  10  20  30  20  20
MLU  98  73  95  72  95 /  10  20  30  20  30
DEQ 101  72  95  70  95 /  20  30  30  20  10
TXK 100  74  95  74  95 /  20  30  30  20  10
ELD  99  73  94  71  95 /  10  30  30  20  20
TYR 100  76  98  74  98 /  10  20  30  20  20
GGG 101  74  97  72  96 /  10  20  30  20  20
LFK 100  74  98  74  97 /  10  20  20  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09/06
Hazardous weather outlook, Sep 1, 3:32 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
432 PM CDT SUN SEP 1 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
432 PM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. DAMAGING
WINDS WILL BE POSSIBLE FROM DOWNBURSTS AND IF ANY THUNDERSTORM
CLUSTERS DEVELOP WITH BOWING SEGMENTS. THEREFORE...A FEW SEVERE
STORMS CANNOT BE RULED OUT. THUNDERSTORM INTENSITY SHOULD DIMINISH
LATE TONIGHT BUT ADDITIONAL THUNDERSTORMS WILL LIKELY PERSIST
THROUGH THE NIGHT AS A COLD FRONT AND UPPER LEVEL DISTURBANCE
APPROACHES THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE COLD FRONT WILL MOVE INTO THE AREA ON MONDAY. ISOLATED TO
SCATTER THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT
DURING THE AFTERNOON HOURS OF MONDAY AND TUESDAY. GUSTY WINDS WILL
BE POSSIBLE WITH THE STRONGEST STORMS. HOWEVER...ORGANIZED SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE EXPECTED ISOLATED NATURE OF ANY SEVERE
WEATHER...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 1, 3:17 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
417 PM CDT SUN SEP 1 2013

ARZ050-051-012215-
HOWARD-SEVIER-
417 PM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS AND UMPIRE...

AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES WEST OF ATHENS...OR 8 MILES
NORTHWEST OF UMPIRE...MOVING SOUTH AT 5 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

13
Special weather statement, Sep 1, 3:57 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
457 PM CDT SUN SEP 1 2013

TXZ112-012230-
CASS-
457 PM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     KILDARE AND MCLEOD...

AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BIVINS...OR 11 MILES SOUTH OF
ATLANTA...MOVING SOUTH AT 5 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

13

The radar

The Shreveport radar (KSHV), 88 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gregg

When
September 1, 4:09 PM CST
Where
Gregg County, 1.75 mi E of Tenneryville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
32.530, -94.770

A large tree was downed on the corner of a home on Fenton Road, northwest of Longview, Texas. Several other areas were dealing with downed powerlines as well.

Thunderstorm Wind, Gregg

When
September 1, 4:09 PM CST
Where
Gregg County, 0.9 mi SW of Spring Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.560, -94.810

Powerlines were snapped and a few shingles were removed from several homes in the neighborhood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466138, 466140.